Maryland, 2011

Damaging Winds in Maryland, July 13, 2011

July 13, 2011 · NWS LWX · 6 events in 2 counties and zones

A cold front passed through Maryland on the 13th. Moderate instability ahead of the front combined with the forcing that was associated with the front to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through Maryland on the 13th. Moderate instability ahead of the front combined with the forcing that was associated with the front to trigger showers and thunderstorms. Some thunderstorms were able to mix down strong winds from aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 3:07 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 13, 3:07 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT WED JUL 13 2011

.SYNOPSIS...
HIGH PRESSURE DOMINATES MID-ATLANTIC WEATHER THROUGH THE WEEKEND.
LOW PRESSURE MAY IMPACT THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

WE CONTINUE TO MONITOR RDR/OBS FOR PTNL SVR/FLSH FLDG. WE ARE
DROPPING THE SVR TSTM BEHIND THE LN AS NEEDED. INTERESTING TO SEE
HOW MUCH THE TEMPS HV DROPPED TO THE N OF THE SQUALL LN.

CURRENT RADAR REFLECTIVITY DEPICTS SHOWERS AND THUNDERSTORMS FIRING
IN FRONT OF A COLD FRONT THAT WILL DRIFT OFF THE ATLANTIC SEABOARD
TONIGHT. SATELLITE IMAGERY SHOWS A TROUGH DIGGING TO THE SOUTHEAST
ACROSS THE MIDATLANTIC STATES. THIS SHORTWAVE TROUGH IS PROVIDING
THE PRIMARY TRIGGER FOR CONVECTION THIS AFTERNOON.

12Z SOUNDINGS INDICATE AN ENVIRONMENT...THAT AFTER WARMING THIS
AFTERNOON...HAS CAPE OF AROUND 1200 J/KG. A JET STREAK CURRENTLY
LOCATED JUST TO THE NORTH OF THE CWA IS HELPING TO PROVIDE A FAIR
AMOUNT OF SHEAR. DCAPE MEASUREMENTS FROM A MODIFIED SOUNDING SHOW
THE POTENTIAL FOR DOWN DRAFTS AROUND 60KT. THE PRIMARY THREAT FOR
CONVECTION THIS AFTERNOON WILL BE IN THE FORM OF DAMAGING WINDS.
CONVECTION SHOULD SPREAD TO THE SOUTH AND EAST ACROSS THE CWA
THROUGH 5 PM. THE MAIN SEVERE THREAT WILL BE AREAS FROM THE DC METRO
SOUTH AND EAST OF I-81. THUNDERSTORMS SHOULD LARGELY BE OUT OF THE
AREA BY EARLY EVENING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT. SKIES WILL CLEAR
OVERNIGHT AND REMAIN ONLY PARTLY CLOUDY TOMORROW. TEMPERATURES
TOMORROW WILL BE SLIGHTLY BELOW NORMAL WITH HIGHS IN THE MID 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND FRIDAY...THEN REMAINS
OVERHEAD THROUGH SATURDAY NIGHT. THIS WILL LEAD TO A SEVERAL DAY
PERIOD OF BELOW NORMAL TEMPERATURES WITH ATYPICALLY LOW RELATIVE
HUMIDITY. MAXIMA SHUD AVERAGE BELOW 85F WITH MINIMA IN M50S-L60S
OUTSIDE OF URBAN CENTERS.

CWA WILL MOST LIKELY BE PRECIP-FREE THRU MON AS SFC RIDGE DEPARTS TO
THE E AND UPR RIDGE BUILDS OVRHD. HOWEVER...WITH INCRG SLY FLOW AND
RISING H8-5 HEIGHTS...TEMPS AND RH WILL GRADUALLY RISE.

LONGWAVE TROF DIGS INTO NERN CONUS AS UPR RIDGE RETROGRADES INTO
CNTRL PLAINS MON NGT THRU TUE NGT. LEE TROF/TERRAIN FEATURES WARRANT
AT LEAST LOW POPS NWRN AREAS DURG THIS PERIOD...AND SFC BNDRY/CDFNT
MAY BE ABLE TO SLIDE SWD INTO RGN BEFORE END OF XTDD PERIOD.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...

SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT COULD LOWER VSBYS
AT AREA TERMINALS UNTIL EARLY THIS EVENING. STRONG WIND GUSTS IN
SHOWERS AND STORMS ARE POSSIBLE. CIGS WILL HOLD STEADY AROUND 4000
TO 5000 FT UNTIL AROUND MIDNIGHT. BEHIND THE FRONT...HIGH PRESSURE
WILL BUILD OVER THE REGION WITH CLEARING SKIES TOMORROW. AN
INCREASING PRESSURE GRADIENT ASSOCIATED WITH THE FROPA WILL CAUSE
NORTHWEST GUSTS TO 20KT LATE THIS EVENING AND INTO EARLY TOMORROW
MORNING.

HIGH PRESSURE WILL BE DRY/VFR CONDS AND LGT WINDS FOR THE END OF WK
AND THIS WKEND ACRS THE TERMINALS.

&&

.MARINE...
SCA IN EFFECT UNTIL 8 AM THU. THE TIGHT PRESSURE GRADIENT
ASSOCIATED WITH THE COLD FRONTAL PASSAGE AND THE HIGH PRESSURE
SYSTEM IN ITS WAKE WILL CAUSE NORTH WIND TO GUSTS ABOVE 18 KT OVER
THE CHESAPEAKE BAY OVERNIGHT.

HIPRES DOMINATES THE WATERS FROM THE END OF THIS WK THRU EARLY NEXT
WEEK. SLY WINDS PREVAIL WITH SPEEDS LIKELY RMNG BELOW SCA THRESHOLDS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 9 AM EDT
     THURSDAY FOR ANZ530>534-537-539>541-543.

&&

UPDATE..WOODY!
PRVS...CJL/SBK
Hazardous weather outlook, Jul 13, 1:29 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT WED JUL 13 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141230-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
229 PM EDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC RIVER
AND PORTIONS OF THE MARYLAND CHESAPEAKE BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY CONTINUES OVER A PORTION OF THE WATERS
EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141230-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
229 PM EDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

In the hours before

Local storm report, Jul 13, 2:27 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      3 NE HERNDON            39.00N  77.36W
07/13/2011                   FAIRFAX            VA   TRAINED SPOTTER

            FOREST HEIGHTS COURT CLOSED DUE TO FLASH FLOODING.

&&

EVENT NUMBER LWX1101199

SBK
Local storm report, Jul 13, 2:29 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      2 SW WOLF TRAP          38.92N  77.31W
07/13/2011                   FAIRFAX            VA   CO-OP OBSERVER

            SWIFT WATER RESCUE CONDUCTED AT INTERSECTION OF HUNTER
            MILL RD AND LAWYERS RD.

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1101197

SBK
Local storm report, Jul 13, 2:33 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      VIENNA                  38.90N  77.27W
07/13/2011                   FAIRFAX            VA   TRAINED SPOTTER

            CENTER STREET AND ROUTE 123 CLOSED DUE TO FLASH
            FLOODING.

&&

EVENT NUMBER LWX1101200

SBK
Local storm report, Jul 13, 2:55 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 NNE MERRIFIELD        38.88N  77.24W
07/13/2011                   FAIRFAX            VA   DEPT OF HIGHWAYS

            TWO LANES OF INTERSTATE 66 NEAR MILE MARKER 64 CLOSED
            DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1101201

SBK
Special weather statement, Jul 13, 2:58 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT WED JUL 13 2011

VAZ037-132030-
ALBEMARLE VA-
358 PM EDT WED JUL 13 2011

...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY...

AT 358 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF NORTH GARDEN...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MONTICELLO AND WOODRIDGE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3797 7868 3804 7862 3799 7832 3798 7832
      3795 7835 3780 7849 3780 7850
TIME...MOT...LOC 1958Z 302DEG 12KT 3798 7855

KRAMAR
Local storm report, Jul 13, 2:59 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      1 S DUNN LORING         38.88N  77.22W
07/13/2011                   FAIRFAX            VA   DEPT OF HIGHWAYS

            TWO RAMPS OF INTERSTATE 66 AND CAPITAL BELTWAY
            INTERCHANGE CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1101202

SBK

The radar

The Sterling radar (KLWX), 59 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
July 13, 3:10 PM EST
Where
Charles County, 0.2 mi SSW of Pomfret
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.577, -77.031

Multiple trees were down.

Thunderstorm Wind, Charles

When
July 13, 3:15 PM EST
Where
Charles County, 0.79 mi SW of Ironsides
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.492, -77.160

Several trees were down around Ironsides.

Thunderstorm Wind, Charles

When
July 13, 3:15 PM EST
Where
Charles County, 0.59 mi ENE of La Plata
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.534, -76.971

Numerous trees were down around La Plata.

Thunderstorm Wind, Charles

When
July 13, 3:39 PM EST
Where
Charles County, 0.27 mi SW of Newburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.377, -76.954

Multiple trees were down around Newburg.

Thunderstorm Wind, St. Mary'S

When
July 13, 3:39 PM EST
Where
St. Mary'S County, 0.19 mi NW of Budds Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.402, -76.832

A tree was down near the intersection of Budds Creek Road and Thompsons Corner Road.

Thunderstorm Wind, Charles

When
July 13, 3:39 PM EST
Where
Charles County, 0.82 mi WSW of Newburg Cliffton Arp
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.364, -76.983

An 18 Wheeler was blown over near the US 301 Bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334601, 334602, 334603, 334604, 334605, 334606.